Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Periodical changing of treatment to keep potential nasty side effects at bay?
Mar 12, 2011

Hi Dr Bob,

I am a positive Aussie (mindset and charged) 40+ living in the FarEast and recently infected and diagnosed with HIV.

Under doctor supervision, I have commenced the standard Truvada and Stocrin regime less than 1 month ago. I am internally grateful to the high standard of medical care offered in Bangkok. I am fortunate to presently have a strong CD4 number at 650+ (36%) and low viral load. Made the decision to be one of the early ones to start treatment to (hopefully) prevent longer term health issues. I have no other health issues to date. I am well aware of the side effects with this current treatment, particularly with often gradual/progressive renal decline and bone loss with Truvada. I will be changing to 3TC/Abacavir and Stocrin shortly, once UD, as I feel the known side effects with this regime (my lipids are fine) may be better for me, ie potentially less toxic than the current treatment. I am able to take Abacavir following recent testing.

My question if you dont mind (Finally he says!!) is what is your opinion to change periodically the drug treatment regimes for the sole reason to lessen the potential side effects on the body. (For example 6 months of Truvada/Stocrin and than for the next six months change to 3TC/Abacavir and Stocrin for the next six months and continue into the future in this way)? Are there any disadvantages in periodical treatment changing or advantages? (ie spread the side effects out maybe an advantage and perhaps due to well acceptance by the body in accepting different treatment regimes maybe a better chance for success for 2nd line treatment regimes when/if the time comes?).

I understand of course both treatment regimes as suggested would need to be well tolerated by my body and I will need to monitor regularly my viral loads to be UD, maintain high CD4 results and periodically blood/urine tests to watch out for those potential nasty side effects.

Enjoy reading your feedback in this forum and love your sense of humour! Hope you get back to OZ soon for some well deserved R&R.

Take care Bronzed aussie

Response from Dr. Frascino

G'day Bronzed Aussie,

Thanks for your question. There is no scientific evidence supporting a prophylactic change in antiretroviral regimens to decrease the risk of long-term side effects or toxicities of antiretroviral drugs in HIVers who are not experiencing any side effects/toxicities. Generally speaking it is reasonably safe to switch from one fully suppressive combination regimen to another. However, I wouldn't recommend doing so without justification, because different antiretrovirals have different half-lives and starting and stopping could lead to transient suboptimal blood levels of one or more drugs, which might increase the risk of developing resistance to one or more drugs. Most HIV specialists would recommend that if you are on an HIV regimen, which is well tolerated and convenient and which suppresses your HIV plasma viral load to undetectable levels, that you should stay on that regimen until there is a reason to switch. Often the reason to switch turns out to be the development and availability of newer, less toxic, more convenient, better tolerated and more potent antiretrovirals. Work closely with a knowledgable HIV specialist. He will keep you appraised of your best treatment option(s).

As for Oz, I just returned and had a fabulous time, aside from having to be pulled out of a nasty rip tide by a bronzed aussie while trying to surf. I may write a blog about the experiences later this month.

My next return visit down under is scheduled for October.

Cheers mate!

Dr. Bob


Previous
In need of your karma again:)
Next
Cancer causing Hiv to be "un-caught" ?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement